Topiramate-induced palinopsia: a case series and review of the literature
Related Experiment Video
Updated: Apr 18, 2026

A Novel Approach for Documenting Phosphenes Induced by Transcranial Magnetic Stimulation
Published on: April 1, 2010
Samuel H Yun1, Patrick J Lavin, Martha P Schatz
1Department of Ophthalmology and Visual Sciences (SHY, RLL), Yale School of Medicine, New Haven, Connecticut; Departments of Neurology, and Ophthalmology and Visual Sciences (PL), Vanderbilt University School of Medicine, Nashville, Tennessee; and Department of Ophthalmology (MS), University of Texas Health Science Center, San Antonio, Texas.
Background:
To report palinopsia as a possible side effect of topiramate.
Methods:
Case series and review of the literature.
Results:
Nine patients in our series, and 4 previously reported patients, who developed palinopsia while on topiramate, are reviewed. All patients were women, and comorbidities included migraine, idiopathic intracranial hypertension, and bulimia nervosa. Palinopsia resolved in 8 patients after stopping or decreasing the dose of topiramate. The lowest dose of topiramate causing palinopsia was 25 mg twice a day. More than half of our patients reported exacerbation of visual disturbance in early morning or late evening.
Conclusions:
Topiramate-induced palinopsia may be underdiagnosed because physicians do not inquire about such visual symptoms.
Related Concept Videos
Glaucoma: Overview
Open Angle Glaucoma: Treatment
Drugs such as carbonic anhydrase inhibitors, α2- and...

